Discontinuation Rates Examined After Switch to Biosimilar

Discontinuation rate might be explained by awareness of clinicians and patients of the transition
Discontinuation rate might be explained by awareness of clinicians and patients of the transition

A new study published in Arthritis & Rheumatology reports that 24% of patients who switched from infliximab (reference) to CT-P13 (infliximab biosimilar) discontinued treatment during 6 months of follow-up primarily due to subjective health complaints.

Study authors aimed to assess the pharmacokinetics, efficacy, immunogenicity, safety, and drug discontinuation after switching from infliximab (Remicade) to the biosimilar CT-P13 in 192 patients with rheumatoid arthritis, psoriatic arthritis or ankylosing spondylitis in daily practice. The multicenter, prospective cohort study measured changes in Disease Activity Score 28 C-Reactive Protein (DAS28-CRP), Bath Ankylosing Spondylitis Disease Activity Index (BASDAI), CRP and (anti-) infliximab levels after 6 months. Adverse events were recorded and survival and prognostic factors were evaluated using regression analyses. 

Related Articles

During the 6 months of follow-up, nearly a quarter of patients (24%) discontinued CT-P13. Thirty-seven patients restarted Remicade, 7 transitioned to another biologic, and 3 took no biologic. The DAS28-CRP, CRP, and (anti-) infliximab levels remained stable from baseline to Month 6. BASDAI, however, increased from 3.8 at baseline to 4.3 at Month 6 (difference +0.5, 95% CI: 0.1–0.9). 

The authors note that right before CT-P13 was discontinued, the tender joint count component of DAS28-CRP, patients' global disease activity, and BADAI were higher compared to baseline. Having a shorter Remicade infusion interval at baseline was a predictor of discontinuing CT-P13 therapy (hazard rate 0.77, 95% CI: 0.62–0.95). 

Arthralgia, fatigue, pruritus, and myalgia were the most commonly reported adverse events. 

The authors attribute the CT-P13 discontinuation to possible nocebo and/or incorrect causal attribution effect. "As a result, communication between clinicians and patients seems to be the determining factor of the success of transitioning to a biosimilar in daily practice," said lead author Dr. Lieke Tweehuysen, of Sint Maartenskliniek, in the Netherlands.

For more information visit wiley.com.